Although glucocorticoids have a known negative effect on calcium balance, they do not normally cause clinically significant hypocalcaemia. A young woman with post-surgical hypoparathyroidism developed symptomatic hypocalcaemia on two occasions following treatment with intravenous hydrocortisone for allergic reactions. Oral calcium and vitamin D supplementation could not prevent the development of hypocalcaemia. She was treated successfully with intravenous calcium gluconate infusions and discontinuation of glucocorticoids. In patients with hypoparathyroidism, impaired parathyroid hormone response to steroid-induced negative calcium balance may result in severe symptomatic hypocalcaemia requiring hospitalisation.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.